Fentanyl-laced heroin blamed for four more Delaware deaths

 (Shirley Min/WHYY)

(Shirley Min/WHYY)

Four more overdose deaths have been linked to fentanyl-laced heroin, bringing the total number of deaths related to the laced heroin this year to 11.

 

Between April 2 and June 13, three deaths in New Castle County and one in Sussex County have been connected to heroin that’s been mixed with the synthetic painkiller fentanyl. 

Fentanyl is 50 to 100 times more potent then heroin and is used to produce a stronger high than heroin alone. Because of its potency, fentanyl sometimes causes users to have trouble breathing, or even stop breathing completely.

“Fentanyl-laced heroin is in Delaware and it is killing people,” said Rita Landgraf, secretary of the state Department of Health and Social Services. “That warning must go out to all corners of the state.”

The Medical Examiner’s Office reported the deaths of eight men and three women, ranging in age from 28 to 58 so far this year. Seven of the deaths happened in New Castle County, four of them occurred in Sussex County.

The state has now surpassed the total of fentanyl-laced heroin deaths from the last outbreak of overdoses in 2006 when Delaware had seven confirmed deaths.

Want a digest of WHYY’s programs, events & stories? Sign up for our weekly newsletter.

It will take 126,000 members this year for great news and programs to thrive. Help us get to 100% of the goal.